Nebraska, 2003Damaging Wind in Nebraska, July 5, 2003
July 5, 2003 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 2:30 PM CST, 8 hours 50 minutes earlier.
Area forecast discussion, Jul 5, 2:30 PM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 PM CDT SAT JUL 5 2003
MAIN FORECAST CHALLENGES...SEVERE POTENTIAL THE REST OF THIS AFT AND
TON AND TIMING/INTENSITY OF TSRA INTO MID WEEK. HEAT SUN...HOT
TEMPS LATER NEXT WEEK.
SYNOPSIS...WATER VAPOR STLT PICS HIGHLIGHTING MID LEVEL SHORTWAVE
ENERGY TRACKING ACRS THE CNTRL U.S. TODAY AND ZONE OF UVV OVER PARTS
OF NEB. THE LATEST SFC ANALYSIS HAD THE SFC FNT NR LNK AND
CLARINDA. WEAK CONVERGENCE WAS NOTED HERE WITH TEMPS IN THE 90S AND
DEWPOINTS IN THE 70S. TEMPS FARTHER NORTH WERE IN THE 70S/80S. 18Z
OAX SOUNDING SHOWED SOME DECENT CAPE AROUND 1700 J/KG...AND LI OF -7
AND CIN OF 400 J/KG. PRECIPITABLE WATER WAS 1.18. GOES 18Z
SOUNDINGS APPEAR OVERDONE COMPARED TO ACTUAL OAX 18Z. RH APPEARS
TOO HIGH...WITH CAPES OF NEARLY 5K AND LI OF -11.
CURRENT WSR-88D HAS SEVERAL CELLS ON RADAR. TREND HAS BEEN FOR THE
NRN STORMS TO MAINTAIN THEMSELVES...HOWEVER...THOSE TO THE S HAVE
WEAKENED AS THEY MOVE SE.
IN THE SHORT TERM...SHORT WAVE TROF TO PROCEED EASTWARD TAF/TON
...TAPPING UNSTABLE/STEEP LAPSE RATE ENVIRONMENT WITH 35-50KT 0-6KM
SHEAR VALUES. MID LEVEL WAA HAS KEPT SOME PRECIP OVR CNTRL AND NE
NEB DURING THE DAY AND CAP SO FAR HAS HELD TSRA BACK. SPC HAS PUT
PARTS OF THE OAX AREA IN A MODERATE RISK. COORDINATING LARGE SEVERE
TSRA WATCH TO RUN UNTIL 10PM FOR ONGOING PRECIP AND ADVANCE OF MID
LEVEL WAVE. PER ANALYSIS AND SHORT RANGE MODELS (ETA/MESOETA/MM5/KF
ETA) MOST ACTIVE PD NOW THRU THIS EVENING. WILL INCLUDE SCT TSRA
WITH DMG WIND THIS EVENING FOR WATCH AREA...LARGE HAIL AND ISOLATED
TOR ALSO POSSIBLE. MESOSCALE CONVECTIVE COMPLEX EXPECTED TO PROCEED
ACROSS IOWA. MAINTAIN SOME CHC PRECIP N AND ERN ZONE LATER TONIGHT.
LOWS TON IN THE UPR 60S AND LOWER 70S. LEFT CHC OR SLIGHT CHC ACRS
NRN ZONES SUNDAY AS STRONG WESTERLIES AFFECT AREA AND UVV/MID LVL RH
AVAILABLE AND FARTHER S SUNDAY NIGHT. AGAIN HOT MID LEVEL TEMPS
WILL INHIBIT DEVELOPMENT. WITH TEMPS IN THE 90S SUN AND HEAT INDEX
VALUES IN THE 90 TO 105 DEG RANGE. WILL MENTION IN ZONES WHERE 95
TO 105 RANGE WILL BE HIT. PATTERN CONTINUES MON AND TUE AND HAVE
GRADIENT OF POPS HIGHS N AND E AND LOWEST SW ZONES. THIS ALSO
REFLECTED MON AND TUE WITH COOLER TEMPS FCST.
IN LATER PERIODS...06Z GFS HAS MINOR RIPPLES IN WESTERLY FLOW AND
ECMWF IS SIMILAR WITH SLIGHTLY DIFFERENT TIMING. SFC FNT SLIPS S WED
WITH SEASONAL TEMPS TUES AND WED. ECMWF/GFS BUILD RIDGE IN THU AND
FRI WITH FLATTENING OF THE RIDGE ACRS THE NRN PLNS SAT. TEMPS IN THE
80S FOR THU WITH HOTTER 90S FRI AND SAT.
.OMA...NONE.
ZAPOTOCNY
Hazardous weather outlook, Jul 5, 4:10 PM CST, 7 hours 10 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SUN JUL 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND MONDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN TONIGHT ACROSS
THE AREA AS A WEAK COLD FRONT MOVES INTO EASTERN NEBRASKA
AND SOUTHWEST IOWA FROM THE NORTHERN PLAINS. SOME STORMS MAY
REACH SEVERE LEVELS IN NORTHEAST NEBRASKA AND SOUTHWEST IOWA
LATE TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
HAZARDS.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN MONDAY NIGHT
THROUGH LATE WEDNESDAY. THE COLD FRONT THAT WILL PUSH SOUTH
TONIGHT IS FORECAST TO BECOME NEARLY STATIONARY OVER SOUTHERN
NEBRASKA THROUGH MIDWEEK BEFORE LIFTING BACK NORTH LATER IN
THE WEEK. THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS
ALONG AND NORTH OF THIS FRONT.
A RIDGE OF HIGH PRESSURE ALOFT IS FORECAST TO STRENGTHEN OVER
THE SOUTHERN PLAINS LATE IN THE WEEK. THIS COULD RESULT IN
VERY HOT TEMPERATURES BY NEXT FRIDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS MAY BE NEEDED TONIGHT ACROSS NORTHEAST
INTO EAST CENTRAL NEBRASKA...AND ADJACENT PORTIONS OF WESTERN
IOWA
FOBERT
In the hours before
Local storm report, Jul 5, 10:21 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1121 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1107 PM 1 W WALTHILL NE TORNADO
07/05/03 THURSTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 5, 10:28 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1128 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM DUNCAN NE 60 MPH TSTM GUST
07/05/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 5, 10:43 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1143 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM COLUMBUS NE 60 MPH TSTM GUST
07/05/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.
1120 PM BELLWOOD NE 80 MPH TSTM GUST
07/05/03 BUTLER MANY TREES DOWN.
REPORTED BY FIRE AND
RESCUE.
1137 PM SNYDER NE 65 MPH TSTM GUST
07/05/03 DODGE REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 5, 11:04 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1204 AM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1154 PM 1 W ONAWA IA 60-70 MPH TSTM GUST
07/05/03 MONONA REPORTED BY EMERGENCY
MANAGEMENT.
1156 PM FREMONT NE 60 MPH TSTM GUST
07/05/03 DODGE REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 5, 11:07 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1207 AM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 PM WAYNE NE .75 INCH HAIL
07/04/03 WAYNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1020 PM 3 SW WAYNE NE .88 INCH HAIL
07/04/03 WAYNE REPORTED BY STORM
SPOTTER.
1024 PM WAYNE NE 1 INCH HAIL
07/04/03 WAYNE REPORTED BY STORM
SPOTTER.
1050 PM WINNEBAGO NE 1 INCH HAIL
07/04/03 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.
1055 PM THURSTON NE 1 INCH HAIL
07/04/03 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.
1100 PM MACY NE 1 INCH HAIL
07/04/03 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.
1115 PM MAPLETON IA .75 INCH HAIL
07/04/03 MONONA REPORTED BY COOPERATIVE
OBSERVER.
1120 PM WINNEBAGO NE .75 INCH HAIL
07/04/03 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.
1130 PM THURSTON NE 1 INCH HAIL
07/04/03 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.
1140 PM WHITING IA 1 INCH HAIL
07/04/03 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1220 AM BLENCOE IA WIND DAMAGE
07/05/03 MONONA REPORTED BY EMERGENCY
MANAGEMENT. LIMBS
DOWN. ESTIMATED NEAR
60 MPH.
0445 PM 5 SE ELLIOTT IA 1 INCH HAIL
07/05/03 MONTGOMERY REPORTED BY PUBLIC.
0615 PM 3 SE ELLIOTT IA 1.75 INCH HAIL
07/05/03 MONTGOMERY REPORTED BY PUBLIC.
0615 PM 4 SE ELLIOTT IA 2.75 INCH HAIL
07/05/03 MONTGOMERY REPORTED BY PUBLIC.
0615 PM 7 SE ELLIOTT IA 2.75 INCH HAIL
07/05/03 MONTGOMERY ALSO 45 MPH WINDS.
REPORTED BY PUBLIC.
0615 PM 9 N STANTON IA 2.5 INCH HAIL
07/05/03 MONTGOMERY 9 INCH CIRCUMFERENCE.
. REPORTED BY PUBLIC.
0615 PM 13 N RED OAK IA 1.75 INCH HAIL
07/05/03 MONTGOMERY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0652 PM 3 N RED OAK IA 1.25 INCH HAIL
07/05/03 MONTGOMERY REPORTED BY PUBLIC.
0731 PM 2 W STANTON IA .75 INCH HAIL
07/05/03 MONTGOMERY REPORTED BY HAM RADIO
OPERATOR.
0745 PM 3 W VILLISCA IA 1.25 INCH HAIL
07/05/03 MONTGOMERY REPORTED BY PUBLIC.
0800 PM 9 W VERDIGRE NE 1.75 INCH HAIL
07/05/03 KNOX ALSO HEAVY RAIN AND
WINDS. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0838 PM CREIGHTON NE 1 INCH HAIL
07/05/03 KNOX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0840 PM 1 W BLOOMFIELD NE 1 INCH HAIL
07/05/03 KNOX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0850 PM 2 W BLOOMFIELD NE .88 INCH HAIL
07/05/03 KNOX HAIL COVERED THE
GROUND. REPORTED BY
PUBLIC.
0855 PM BLOOMFIELD NE 1 INCH HAIL
07/05/03 KNOX HAIL COVERED THE
GROUND. REPORTED BY
EMERGENCY MANAGEMENT.
0900 PM 2 W PLAINVIEW NE WIND DAMAGE
07/05/03 PIERCE 60 TO 70 MPH WINDS
BROUGHT LARGE TREES
DOWN. REPORTED BY FIRE
AND RESCUE.
0905 PM CREIGHTON NE 1.75 INCH HAIL
07/05/03 KNOX ALSO TREES DOWN AND
MINOR FLOODING.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0910 PM PLAINVIEW NE 60 MPH TSTM GUST
07/05/03 PIERCE REPORTED BY FIRE AND
RESCUE.
0915 PM RANDOLPH NE WIND DAMAGE
07/05/03 CEDAR ESTIMATED 75 -80 MPH
WINDS CAUSED POWER
OUTAGE AND DOWNED TREE
LIMBS. REPORTED BY
COOPERATIVE OBSERVER.
0920 PM RANDOLPH NE 60-70 MPH TSTM GUST
07/05/03 CEDAR REPORTED BY PUBLIC.
0930 PM HOSKINS NE TORNADO
07/05/03 WAYNE REPORTED BY NORFOLK
POLICE LAW ENFORCEMENT
OFFICIAL.
0955 PM NELIGH NE 60 MPH TSTM GUST
07/05/03 ANTELOPE TREES REPORTED DOWN.
REPORTED BY PUBLIC.
1015 PM HOSKINS NE 60 MPH TSTM GUST
07/05/03 WAYNE POWER OUTAGES. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
1030 PM 1 N PETERSBURG NE WIND DAMAGE
07/05/03 BOONE TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1031 PM NORFOLK NE WIND DAMAGE
07/05/03 MADISON TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1035 PM ALBION NE WIND DAMAGE
07/05/03 BOONE TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1045 PM THURSTON NE .75 INCH HAIL
07/05/03 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.
1105 PM PLATTE CENTER NE 60 MPH TSTM GUST
07/05/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.
1107 PM 1 W WALTHILL NE TORNADO
07/05/03 THURSTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1115 PM COLUMBUS NE 60 MPH TSTM GUST
07/05/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.
1120 PM BELLWOOD NE 80 MPH TSTM GUST
07/05/03 BUTLER MANY TREES DOWN.
REPORTED BY FIRE AND
RESCUE.
1125 PM DUNCAN NE 60 MPH TSTM GUST
07/05/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.
1137 PM SNYDER NE 65 MPH TSTM GUST
07/05/03 DODGE REPORTED BY EMERGENCY
MANAGEMENT.
1153 PM PENDER NE 1.5 INCH HAIL
07/05/03 THURSTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1154 PM 1 W ONAWA IA 60-70 MPH TSTM GUST
07/05/03 MONONA REPORTED BY EMERGENCY
MANAGEMENT.
1156 PM FREMONT NE 60 MPH TSTM GUST
07/05/03 DODGE REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 5, 11:20 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1220 AM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1203 AM MEAD NE 60 MPH TSTM GUST
07/06/03 SAUNDERS REPORTED BY HAM RADIO
OPERATOR.
1203 AM 10 S ONAWA IA WIND DAMAGE
07/06/03 MONONA 60 TO 75 MPH WIND WITH
NUMEROUS TREES AND
POWER LINES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
1203 AM FREMONT NE 65 MPH TSTM GUST
07/06/03 DODGE REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1205 AM MEAD NE WIND DAMAGE
07/06/03 SAUNDERS TREES AND POWER LINES
DOWN. REPORTED BY HAM
RADIO OPERATOR.
1213 AM PLATTE CENTER NE .88 INCH HAIL
07/06/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.Thunderstorm Wind, Saunders
- When
- July 5, 11:20 PM CST
- Where
- Saunders County, 2 mi E of Ashland
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 41.050, -96.350
Thunderstorm winds downed large tree branches in the Thomas Lakes area east of Ashland. One large tree branch fell through the windshield of a truck causing serious, but non-fatal, injuries to a man inside.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, July 5, 20032 deaths · $31 million · 7 events
- Flooding in Indiana, July 5 to 14, 20031 death · $17 million · 3 events
- Flooding in Indiana, July 5 to 16, 2003$54 million · 7 events
- Flooding in Indiana, July 5 to 28, 2003$50 million · 6 events
- Flooding in Indiana, July 5 to 13, 2003$33 million · 3 events
- Rip Current in New Jersey, July 5, 20031 death · 1 event
- Heat in California, July 5, 20031 death · 1 event
- Damaging Winds in Illinois, July 5, 2003$10 million · 90 kt wind · 8 events
- Hail and Damaging Winds in Iowa, July 5, 2003$3.1 million · 1.75 in hail · 29 events
- Flooding in Indiana, July 5 to 13, 2003$7.0 million · 2 events
- Damaging Winds and Heavy Rain in Illinois, July 5, 20031 injured · $3.1 million · 61 kt wind · 8 events
- Flooding in Iowa, July 5 to 15, 2003$900,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369247.